A 65-year-old man was admitted to the hospital
for an elective left carotid endarterectomy. During the procedure,
the surgeon requested 5000 units of intravenous (IV) heparin prior
to clamping the carotid artery. The anesthesiologist administered 5
mL of heparin from what he believed was a 1000 units/mL
concentration vial. After 3 minutes, an activated clotting time
(ACT) was drawn while the surgeon clamped the carotid artery and
proceeded with the surgery. When the ACT returned normal rather
than prolonged (as it should have been after the heparin), the
anesthesiologist repeated the ACT to confirm the result.
The anesthesiologist then re-dosed and
administered what he thought was 7000 units of heparin as the
surgeon grew concerned about the cross clamp time without adequate
anticoagulation. When a repeat ACT once again returned normal, the
anesthesiologist requested a new batch of heparin vials while
reaching into the garbage and picking up the vial from which he had
drawn. He quickly realized that the heparin vial from the
garbage was a 10 units/mL
concentration rather than a 1000 units/mL as intended. The two
vials of heparin were designed to be color differentiated with
different shades of yellow, and the anesthesiologist had chosen the
wrong one from the cart. Another dose was administered from the
correct vial, and the patient's ACT time rapidly became
appropriately therapeutic. Luckily, the prolonged clamp time
without anticoagulation led to no obvious clinical harm, making
this a serious "near miss" event.
1. Cooper JB, Newbower RS, Kitz RJ. An analysis
of major errors and equipment failures in anesthesia management:
considerations for prevention and detection. Anesthesiology.
1984;60:34-42. [go to PubMed]
2. Webster CS, Merry AF, Larson L, McGrath KA,
Weller J. The frequency and nature of drug administration errors
during anesthesia. Anaesth Intensive Care. 2001;29:494-500.
3. Hicks RW, Becker SC, Cousins DD. MEDMARX Data
Report: A Chartbook of Medication Error Findings from the
Perioperative Settings from 1998-2005. Rockville, MD: USP Center
for the Advancement of Patient Safety; 2006. [Available
4. Smellie GD, Lees NM, Smith EM. Drug
recognition by nurses and anaesthetists. Anaesthesia.
1982;37:206-208. [go to PubMed]
5. The Joint Commission. Accreditation Program:
Hospital. Chapter: National Patient Safety Goals. The Joint
Commission on Accreditation of Healthcare Organizations; 2008.
6. Vanderveen TW, Crass
R, Lewis SR, et al. Impact of multiple dosing units on heparin
programming errors. Abstract presented at: Society of Critical Care
Medicine 37th Critical Care Congress; February 2-6, 2008; Honolulu,
Figure. Example of similar-looking heparin
vials. (Note: The vials pictured were not involved in the